New Article In Advice!– “My roommate gave me his ADHD drugs”

I’ve been trying to study for finals and found that I just can’t stay up all night. My roommate gave me some of his ADHD meds, and that helped a LOT!  Is it bad to take these every once in a while?

It is never wise to take someone else’s medications, even if they have been prescribed by a doctor. Most medications used for ADHD (attention deficit hyperactivity disorder) are stimulants. They boost energy, concentration, and attention, and they reduce the need for sleep. As a result, they appear to be ideal for studying for finals.  But they have many potential problems, some very serious. People really enjoy how these drugs make them feel and using them can result in addiction. Regular use can also cause tolerance, meaning over time, the user needs more of the drug to gain the same (short-term) benefits. In fact, with regular use, people without ADHD lose most of the initial benefits from these drugs.  The meds start to backfire and actually undermine the ability to study.

In addition to the potential for addiction, these meds have many possible side effects, even with a single use. These include faster heart rate, abnormal heart rhythm, and higher blood pressure. Side effects involving the nervous system include seizures, stroke, restlessness, dizziness, insomnia, abnormal movements, tremor, and headache. Psychotic symptoms are also possible and can include paranoia, hearing voices or seeing hallucinations, but this is uncommon.

It’s also worthwhile to examine your use of medications to perform better on tests. Is this the equivalent of athletes using performance-enhancing drugs, which is considered unethical and illegal?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s